Thunderstorm Wind, Cloud
- When
- May 22, 9:15 PM CST
- Where
- Cloud County, Jamestown
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -97.867
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 22, 2:15 PM CST, 7 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT WED MAY 22 2002 PRECIP CHANCES FOR THE NEXT SEVEN DAYS IS THE MAIN FORECAST CONCERN. LOW LEVEL JET CONTINUES TO DRAG MOISTURE NORTH...AND A DRYLINE HAS SET UP ACROSS WESTERN PORTIONS OF THE STATE. LATEST VISIBLE IS SHOWING MORE DEVELOPMENT IN THE CU FIELD ACROSS SOUTH CENTRAL NEB AND NORTH CENTRAL KS. AS THE MID AND UPPER LOW CONTINUES TO ROTATE INTO THE NORTHERN PLAINS...COLDER TEMPS ALOFT SHOULD WEAKEN THE CAP AND ALLOW THUNDERSTORMS TO DEVELOP ALONG THE DRYLINE. WITH THE BEST DYNAMICS TO THE NORTH AND THE NORTHERN END OF THE DRYLINE MOVING MORE THAN THE SOUTHERN END...THE BEST CHANCE FOR THUNDER SHOULD BE ACROSS THE COUNTIES BORDERING NEB. HAVE INCREASED POPS TO THE LIKELY CATEGORY THERE. AS FOR THE WIND ADVISORY...WINDS ARE JUST BELOW WIND ADVISORY CRITERIA ACROSS MOST AREAS. SOME STRONG WINDS WILL STILL BE POSSIBLE THIS EVENING BEFORE THE DIMINISH LATER THIS EVENING...SO WILL CONTINUE WITH THE WIND ADVISORY UNTIL 8 PM. A COLD FRONT IS EXPECTED TO MOVE SOUTHEAST ACROSS THE CWA DURING THE DAY TOMORROW. THIS FRONT WILL ACT AS A FOCUS FOR ANOTHER ROUND OF CONVECTION LATE IN THE AFTERNOON AND EVENING. PUT THE BEST CHANCES FOR PRECIP TOMORROW EVENING IN EAST CENTRAL KANSAS WITH LIKELY POPS AND TAPERED THE BACK TO 40 ALONG THE NEB STATE LINE. THE FRONT DOES NOT MOVE SOUTH VERY MUCH WITH A DECENT SHORT WAVE PROPAGATING EAST FROM THE CENTRAL ROCKIES. CURRENT FORECAST OF CHANCE POPS LOOKS GOOD FOR FRIDAY. THE MODELS WERE A LITTLE FASTER IN MOVING THE FRONT SOUTH FRIDAY NIGHT. WITH THE SHORT WAVE MOVING TO THE EAST SATURDAY MORNING...TOOK PRECIP OUT FOR NORTHEAST AND NORTH CENTRAL ZONES SATURDAY MORNING AND KEPT A CHANCE FOR MORNING SHOWERS AND THUNDERSTORMS IN EAST CENTRAL KANSAS. THE REMAINDER OF SATURDAY AND SUNDAY SHOULD BE DRY. THIS SURFACE RIDGE IS NO WHERE AS STRONG AS THE PREVIOUS AND THE AVN SHOWS MOISTURE RETURNING QUICKLY. THINK THE AVN IS OVER DOING PRECIP FOR SUNDAY. WITH NO SURFACE FEATURE TO FOCUS PRECIP AND GENERAL RIDGING KEPT SUNDAY DRY. DID INSERT A SLIGHT CHANCE FOR THUNDERSTORMS ON MONDAY AS THE AVN SHOWS A WEAK SHORT WAVE MOVING INTO THE PLAINS AND MOISTURE SHOULD BE IN PLACE. ALSO INSERTED A CHANCE FOR PRECIP TUESDAY AS THE MEDIUM RANGE MODELS SHOW A COLD FRONT MOVING THROUGH THE AREA TUESDAY. KEPT WEDNESDAY DRY FOR NOW THINKING THE FRONT MAY BE FAR ENOUGH SOUTH. WILL HAVE TO WATCH LATER RUNS TO SEE IF SOME SHOWERS MAY BE NEEDED IN THE MORNING. .TOP...WIND ADVISORY WHOLE CWA UNTIL 8PM. WOLTERS
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
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291343, 5291344.